Alert archive / Pennsylvania / Flash Flood Warnings in 2024

Flash Flood Warning 32, NWS State College, PA

September 21, 2024Dauphin County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 21, 2024, 10:37 PM EDT for Dauphin County, Pennsylvania. It was in force for 113 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2024, 10:37 PM EDT (02:37 UTC)
Expired
Sep 22, 2024, 12:30 AM EDT
In force
113 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Dauphin County, PA

The radar

The State College radar (KCCX), 124 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 11:06 PM EDTFLASH FLOOD1 W Colonial Park, PACorrects previous flash flood report from 1 W Colonial Park. Numerous residents were displaced from Stonebridge Apartments in Lower Paxton Twp due to flooding, and a wall in one building has collapsed.
Sep 21, 11:06 PM EDTFLASH FLOOD1 W Colonial Park, PACorrects previous flash flood report from 1 W Colonial Park. Numerous residents were displaced from Stonebridge Apartments in Lower Paxton Twp due to flooding, and a wall in one building has collapsed.
Sep 21, 11:06 PM EDTFLASH FLOOD1 W Colonial Park, PACORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 W COLONIAL PARK. NUMEROUS RESIDENTS WERE DISPLACED FROM STONEBRIDGE APARTMENTS IN LOWER PAXTON TWP DUE TO FLOODING, AND A WALL IN ONE BUILDING HAS COLLAPSED.
Sep 21, 11:10 PM EDTFLASH FLOOD1 N Progress, PACorrects previous flash flood report from 1 N Progress. Flooding reported at an apartment building at 1100 Morton Drive in Susquehanna Twp.
Sep 21, 11:10 PM EDTFLASH FLOOD1 N Progress, PACorrects previous flash flood report from 1 N Progress. Flooding reported at an apartment building at 1100 Morton Drive in Susquehanna Twp.
Sep 21, 11:10 PM EDTFLASH FLOOD1 N Progress, PACORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 N PROGRESS. FLOODING REPORTED AT AN APARTMENT BUILDING AT 1100 MORTON DRIVE IN SUSQUEHANNA TWP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.6 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2024-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2024-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WGUS51 KCTP 220237
FFWCTP
PAC043-220430-
/O.NEW.KCTP.FF.W.0032.240922T0237Z-240922T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1037 PM EDT Sat Sep 21 2024

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  South Central Dauphin County in south central Pennsylvania...

* Until 1230 AM EDT.

* At 1037 PM EDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 3.5 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Law enforcement reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Harrisburg, Colonial Park, Progress, Linglestown, Paxtonia, 
  Rutherford, Lawnton, Penbrook and Paxtang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4030 7677 4025 7673 4024 7678 4027 7686
      4029 7686 4031 7686 4033 7679

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Evanego

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 9:59 PM EDT, 38 minutes earlier.

Area forecast discussion, Sep 21, 9:59 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
959 PM EDT Sat Sep 21 2024

.SYNOPSIS...
A frontal system will fall apart as it moves through Central PA
overnight accompanied by scattered showers and thunderstorms.
Mostly cloudy, but rain- free weather returns for Sunday, before
a slow-moving trough brings the next chance of rain from Monday
through midweek.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Cluster of thunderstorms from Williamsport west to Elk County
is expected to persist and drop south into the early morning
hours. At this point, heavy rain/flooding and a sub-severe gusty wind
threat are primary concerns with all hands on deck continuing
to monitor.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Forecast soundings indicate an upsloping southeast flow will
result in persistent stratus and perhaps a bit of fog or drizzle
over the central/east zones for Sun and Sun night. The cloud
cover and flow off of the Atlantic should result in markedly
cooler afternoon temps Sunday than on Saturday, with highs
likely stuck in the 60s over the Central Mtns. Sun night looks
mainly dry with prev anticipated forcing holding off a bit
longer/later.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Surging PWATs with enhanced energy from an upper-level trough
will bring about an unsettled pattern throughout much of the
long-term period. Deterministic model guidance is in fairly good
agreement that low-pressure stationed over the southern Great
Lakes will bring about shower activity on Monday; however, model
guidance has trended slower with the onset of rainfall and have
chopped PoPs throughout the early period of the day as models
tend to converge on a (slightly) slower progression. The best
chances of showers will come across the Laurel Highlands during
the late morning hours, continuing eastward throughout the
afternoon/evening hours. Elevated instability will be highest
across the western third of the area, so have limited mentions
of storms to this area during the PM hours.

Model guidance outlines another surface low-pressure system
tracking northeastward across western portions of the Upper Ohio
Valley and into southern Ontario Tuesday into Wednesday, with
slightly more moisture and lift available as the warm front
aligns itself north-to-south across west-central PA. Given
slightly better lift with this low-pressure system coupled with
enhanced moisture, have retained likely PoPs in the Tuesday to
Wednesday timeframe. Given PWATs in the 1.50-1.75" range on
Wednesday, locally heavy rainfall will be possible and this has
been outlined with marginal (level 1/4) risks in the D4 (W) and
D5 (E) Excessive Rainfall Outlooks from the Weather Prediction
Center. Impacts at this time look less likely at this time given
ongoing dry conditions across especially SW PA where D2 drought
conditions persist; however, any heavier rainfall in the
preceding days could allow for slightly more impacts.

As we shift into the later part of the week, slightly more
model uncertainty with regards to low-pressure moving N/E of the
area and how this will impact rainfall chances for Central PA.
At this time, have capped PoPs at a chance for Thursday as the
low-pressure system will be slightly closer to our eastern half,
and capped at a slight chance for Friday, keeping close to NBM
model guidance in this timeframe.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Late this evening showers and thunderstorms will continue affect
most TAF sites except, most likely, for KAOO/KJST.

Overnight, medium to high confidence in IFR/LIFR across central
Pennsylvania. GLAMP model guidance and HREF probabilities
continue to suggest fog formation, so have trended towards GLAMP
guidance this cycle. As sunrise approaches, very slow
improvement is expected with the bulk of airfields expected to
stay sub-VFR through 18Z Sunday with exceptions at BFD/JST.

Outlook...

Mon-Thu...Scattered showers, restrictions possible.

&&

.CLIMATE...
The high temperature in Bradford on Friday set a new record
high of 82 degrees. This broke the record of 81 degrees set in
1978 and 2016.

The first day of autumn 2024 (Fall Equinox) begins at 8:44 am
EDT on Sunday September 22nd.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/Gartner
SHORT TERM...Dangelo/Gartner
LONG TERM...Gartner/NPB
AVIATION...Gartner/NPB
CLIMATE...Steinbugl/Martin/NPB
Hazardous weather outlook, Sep 21, 2:37 PM EDT, 8 hours before
Hazardous Weather Outlook
National Weather Service State College PA
237 PM EDT Sat Sep 21 2024

PAZ004-037-041-042-046-051>053-057>059-066-221845-
Warren-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour-
Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-Lancaster-
237 PM EDT Sat Sep 21 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017>019-024>028-033>036-045-049-050-056-063>065-
221845-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-Union-
Snyder-Perry-Cumberland-Adams-York-
237 PM EDT Sat Sep 21 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms may make strong, gusty winds and small hail
into the evening hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 21, 9:56 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
956 PM EDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Dmg     1 NNE Cherry Springs St 41.67N 77.83W
09/21/2024                   Potter             PA   911 Call Center

            Multiple Trees down blocking the roadway and
            hung in power lines along the roadway.

&&

ADE
Special weather statement, Sep 21, 9:58 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service State College PA
958 PM EDT Sat Sep 21 2024

PAZ012-018-019-041-045-046-049-220230-
Southern Lycoming PA-Northern Centre PA-Southern Clinton PA-Union PA-
Northern Clinton PA-Northern Lycoming PA-Southern Centre PA-
958 PM EDT Sat Sep 21 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CENTRE...
SOUTHWESTERN LYCOMING...CENTRAL UNION AND SOUTHEASTERN CLINTON
COUNTIES THROUGH 1030 PM EDT...

At 957 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Lock Haven to Jersey
Shore to near Bellefonte. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lock Haven, Jersey Shore, Carroll, Woodward, Lamar, Zion, Mill Hall,
Avis, Dunnstown, Flemington, Castanea, Millheim, Blanchard,
Aaronsburg, McElhattan, Rebersburg, Spring Mills, Coburn,
Madisonburg, and Bald Eagle State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4117 7705 4095 7711 4082 7755 4105 7784
      4110 7763 4109 7762 4117 7745 4127 7740
      4130 7730
TIME...MOT...LOC 0157Z 328DEG 21KT 4126 7732 4122 7730 4108 7726 4098
7758 4099 7778

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bauco
Local storm report, Sep 21, 10:04 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1004 PM EDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Tstm Wnd Dmg     1 N Shinglehouse        41.97N 78.19W
09/21/2024                   Potter             PA   911 Call Center

            Tree down blocking the highway.

&&

ADE
Local storm report, Sep 21, 10:07 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1007 PM EDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Tstm Wnd Dmg     2 ESE Lyman Run State P 41.71N 77.74W
09/21/2024                   Potter             PA   911 Call Center

            Trees down blocking roadway and wires down
            on the roadway.

&&

ADE
Special weather statement, Sep 21, 10:08 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
1008 PM EDT Sat Sep 21 2024

PAZ050>053-058-220245-
Columbia PA-Northumberland PA-Montour PA-Snyder PA-Schuylkill PA-
1008 PM EDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCHUYLKILL...
CENTRAL NORTHUMBERLAND...SOUTHERN MONTOUR AND SOUTH CENTRAL COLUMBIA
COUNTIES THROUGH 1045 PM EDT...

At 1006 PM EDT, Doppler radar was tracking a strong thunderstorm
over Northumberland, moving southeast at 25 mph. Other strong storms
were nearby.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sunbury, Shamokin, Mount Carmel, Northumberland, Kulpmont, Ashland,
Winfield, Elysburg, Fairview-Ferndale, Riverside, Trevorton, Shamokin
Dam, Marshallton, Lavelle, Aristes, Numidia, Wilburton Number One,
Locustdale, Beurys Lake, and Wilburton Number Two.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4059 7651 4089 7689 4089 7682 4091 7685
      4094 7686 4101 7678 4082 7628
TIME...MOT...LOC 0206Z 302DEG 20KT 4090 7677

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Martin
Local storm report, Sep 21, 10:22 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1022 PM EDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Flash Flood      1 NNW Shinglehouse      41.98N 78.20W
09/21/2024                   Potter             PA   911 Call Center

            Flooding reported in a house and garage
            where the occupant reports that the water is
            still rising.

&&

ADE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:00 PM EDTSevere Thunderstorm WarningCTPCameron, McKean, Potter45 min
Sep 21, 8:10 PM EDTSpecial Weather StatementCTPWarren35 min
Sep 21, 8:40 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter, Tioga50 min
Sep 21, 8:56 PM EDTSpecial Weather StatementCTPClinton34 min
Sep 21, 8:59 PM EDTSpecial Weather StatementCTPCameron31 min
Sep 21, 9:14 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk46 min
Sep 21, 9:17 PM EDTSpecial Weather StatementCTPCameron28 min
Sep 21, 9:26 PM EDTSpecial Weather StatementCTPClinton34 min
Sep 21, 9:39 PM EDTSpecial Weather StatementCTPElk36 min
Sep 21, 9:44 PM EDTSpecial Weather StatementCTPCameron31 min
Sep 21, 9:49 PM EDTAreal Flood AdvisoryCTPDauphin2 hr
Sep 21, 9:58 PM EDTSpecial Weather StatementCTPClinton32 min
Sep 21, 10:00 PM EDTFlash Flood WarningCTPDauphin110 min
Sep 21, 10:08 PM EDTSpecial Weather StatementCTPNorthumberland37 min
Sep 21, 10:15 PM EDTSevere Thunderstorm WarningCTPDauphin45 min
Sep 21, 10:21 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Union2 hr
Sep 21, 10:44 PM EDTFlash Flood WarningCTPNorthumberland, Union2 hr
Sep 21, 10:52 PM EDTAreal Flood AdvisoryCTPDauphin, York2 hr
Sep 21, 10:53 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, York52 min
Sep 21, 10:58 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Northumberland, Schuylkill, Snyder32 min
Sep 21, 11:11 PM EDTAreal Flood AdvisoryCTPNorthumberland, Snyder, Union2 hr
Sep 21, 11:21 PM EDTSpecial Weather StatementCTPLebanon24 min
Sep 21, 11:28 PM EDTSpecial Weather StatementCTPDauphin, Juniata, Lebanon, Perry62 min
Sep 21, 11:40 PM EDTSevere Thunderstorm WarningCTPLancaster, York50 min
Sep 21, 11:50 PM EDTAreal Flood WarningCTPDauphin115 min
Sep 21, 11:59 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon28 min
Sep 22, 12:11 AM EDTAreal Flood AdvisoryCTPDauphin, Northumberland94 min
Sep 22, 12:21 AM EDTSpecial Weather StatementCTPAdams, Cumberland, York54 min
Sep 22, 12:36 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, York91 min
Sep 22, 12:39 AM EDTAreal Flood AdvisoryCTPLancaster81 min
Sep 22, 12:46 AM EDTSpecial Weather StatementCTPCumberland29 min
Sep 22, 1:08 AM EDTSevere Thunderstorm WarningCTPAdams, York22 min
Sep 22, 1:18 AM EDTAreal Flood AdvisoryCTPAdams, York89 min
Sep 22, 1:32 AM EDTSpecial Weather StatementCTPAdams28 min
Sep 22, 2:35 AM EDTDense Fog AdvisoryCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 6 more6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.